Case Studies: Possible Link Between Nivolumab for Lung Cancer and Pericardial Effusion
Posted: Tuesday, December 3, 2019
According to a case report published in the Journal for ImmunoTherapy of Cancer, patients receiving the PD-1 inhibitor nivolumab, particularly for the treatment of non–small cell lung cancer, may be more likely to experience immune-related pericardial effusion as an adverse event than previously thought. “Cardiotoxic side effects, initially thought to be rare, are more often encountered, paralleling the expanding use of immune checkpoint blockade,” noted Anastasia Saade, MD, PhD, of the Université Paris Descartes, France, and colleagues. “Among them, pericardial effusion and tamponade deserve attention, as they may present with unusual symptomatology.”
The report included three cases of pericardial effusion occurring in patients with non–small cell lung cancer undergoing nivolumab treatment, all of whom were active smokers who had been diagnosed with lung adenocarcinoma. The patients included two women, aged 55 and 58, and one man, aged 65. Two of the reported cases—one early-onset, one late-onset—exhibited tamponade. The third case was asymptomatic.
The two patients showing symptoms of pericardial effusion underwent pericardiocentesis with pericardial biopsy and a treatment of corticotherapy. An influx of T lymphocytes was identified in the biopsy results. Overall, all three patients recovered from effusion either with treatment or spontaneously. Although nivolumab was initially stopped for all cases, one patient did resume the treatment.
“In our opinion, the occurrence of pericardial effusion does not contraindicate [an] immune checkpoint inhibitor after resolution,” the authors concluded. “Additionally, we recommend routine echocardiogram monitoring for all patients.”
Disclosure: The authors reported no conflicts of interest.